Hail, Sullivan
- When
- May 24, 10:17 AM EST
- Where
- Sullivan County, 1.31 mi WSW of Bristol
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.570, -82.200
Quarter size hail was reported.
A short wave trough moving through the Mid Mississippi and Lower Ohio Valley produced strong convection across Kentucky and Northern Middle Tennessee early in the day. The convection organized into a Mesoscale Convective System as it moved into the unstable atmosphere across Southwest Virginia and Northeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A short wave trough moving through the Mid Mississippi and Lower Ohio Valley produced strong convection across Kentucky and Northern Middle Tennessee early in the day. The convection organized into a Mesoscale Convective System as it moved into the unstable atmosphere across Southwest Virginia and Northeast Tennessee. Severe convection continued to form well into the afternoon in the vicinity of a west through east outflow boundary in place across extreme Southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 24, 9:10 AM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1010 AM EDT TUE MAY 24 2011 .DISCUSSION...HAVE NO REALLY COMPELLING REASON TO MAKE ANY CHANGES AT THIS TIME. MCS THAT PROMPTED SEVERE THUNDERSTORM WATCH 352 HAS SHOWN A GENERAL WEAKENING TREND. HOWEVER...MODEL FORECAST SOUNDINGS DEPICT UNSTABLE ATMOSPHERE FOR THIS AFTERNOON WITH CAPES APPROACHING 2500 J/KG. THIS COUPLED WITH COLD POOL/THERMAL DISCONTINUITY LEFT OVER FROM THE MCS MAY PROVIDE FOCUS FOR CONVECTIVE REDEVELOPMENT THIS AFTERNOON...ESPECIALLY IN THE NORTHERN PORTIONS OF THE CWA. TEMPS APPEAR REASONABLE BASED ON CURRENT TRENDS AND LATEST MODEL GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 89 67 91 67 85 / 30 10 10 10 60 KNOXVILLE MCGHEE TYSON AIRPORT, TN 84 65 90 66 86 / 60 10 20 10 40 OAK RIDGE, TN 85 66 89 65 85 / 60 10 20 10 50 TRI CITIES AIRPORT, TN 82 61 88 58 87 / 60 30 30 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 542 AM EDT TUE MAY 24 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 542 AM EDT TUE MAY 24 2011 /442 AM CDT TUE MAY 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SOME STORMS COULD BE SEVERE OVER THE SOUTHERN APPALACHIAN REGION TODAY...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE REGION ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS. A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL... AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 653 AM EDT TUE MAY 24 2011 TNZ039>043-070-073-241200- COCKE SMOKY MOUNTAINS TN-HAMBLEN TN-JEFFERSON TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN- 653 AM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER...COCKE... JEFFERSON AND HAMBLEN COUNTIES UNTIL 800 AM EDT... AT 648 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DANDRIDGE...MOVING EAST AT 40 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE... NEWPORT...GREENEVILLE...PARROTTSVILLE...BIRD CROSSING...CHESTNUT HILL...BYBEE...CANEY BRANCH...CEDAR CREEK...MOSHEIM AND CAMP CREEK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 815 AM EDT TUE MAY 24 2011 TNZ012-035-241315- MORGAN TN-SCOTT TN- 815 AM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND SCOTT COUNTIES UNTIL 915 AM EDT... AT 810 AM EDT/710 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WHITLEY CITY TO 7 MILES NORTHEAST OF JAMESTOWN TO 6 MILES NORTHEAST OF MONTEREY...AND MOVING EAST AT 45 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA... WARTBURG...HUNTSVILLE...BIG SOUTH FORK NATIONAL REFUGE...RUGBY...HIGH POINT...WINFIELD...DEERLODGE...ELGIN...SUNBRIGHT...KETCHEN...SLICK ROCK...OAKDALE...NORMA...SMOKEY JUNCTION AND PETROS. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 938 AM EDT TUE MAY 24 2011 VAZ001-002-005-006-241430- LEE VA-RUSSELL VA-SCOTT VA-WISE VA- 938 AM EDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...WISE...SCOTT AND RUSSELL COUNTIES OF VIRGINIA...AND THE CITY OF NORTON UNTIL 1030 AM EDT... AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLEMING-NEON TO 7 MILES SOUTH OF SOUTH WALLINS...AND MOVING EAST AT 45 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE... WISE...NORTON...GATE CITY...LEBANON...PENNINGTON GAP...BIG STONE GAP...CLEVELAND...WEBER CITY...ROSE HILL...POUND...ST. CHARLES... PARDEE...APPALACHIA...DRYDEN...PATTONSVILLE...JASPER...COEBURN... DUFFIELD AND CLINCHPORT. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
The Knoxville radar (KMRX), 117 km away, was scanning. The volume nearest the first event began at 15:14 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported.
A few trees were reported down in the vicinity of Kingsport.
A few trees were reported down.
A few trees were reported down in the vicinity of Speedwell.
One tree was reported down.
One tree was reported down on War Creek Road.
Several trees were reported down in Gibbs.
Several trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299117, 299119, 299121, 299123, 299125, 299128, 299129, 299131.